Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Birmingham, AL

April 27, 2023Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2023, 7:22 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2023, 7:22 PM CDT (00:22 UTC)
Expired
Apr 27, 2023, 7:51 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 5:12 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS54 KBMX 280022
SVRBMX
ALC075-107-280115-
/O.NEW.KBMX.SV.W.0113.230428T0022Z-230428T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
722 PM CDT Thu Apr 27 2023

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Pickens County in west central Alabama...
  Southern Lamar County in west central Alabama...

* Until 815 PM CDT.

* At 722 PM CDT, a severe thunderstorm was located over Columbus,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Reform, Millport, Kennedy, Ethelsville, North Pickens Airport,
  Forest, Macedonia, Melborne and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3360 8827 3359 8795 3352 8794 3337 8795
      3340 8829
TIME...MOT...LOC 0022Z 275DEG 26KT 3351 8835 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

89^GSatterwhite
2 follow-up statements
277 
WWUS54 KBMX 280036
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
736 PM CDT Thu Apr 27 2023

ALC075-107-280115-
/O.CON.KBMX.SV.W.0113.000000T0000Z-230428T0115Z/
Pickens AL-Lamar AL-
736 PM CDT Thu Apr 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN PICKENS AND SOUTHERN LAMAR COUNTIES...

At 735 PM CDT, a severe thunderstorm was located near Ethelsville, or
9 miles east of Columbus, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reform, Millport, Kennedy, Ethelsville, North Pickens Airport,
Forest, Macedonia, Melborne and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3360 8827 3359 8795 3352 8794 3337 8795
      3340 8829
TIME...MOT...LOC 0035Z 275DEG 26KT 3350 8823 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

89^GSatterwhite
649 
WWUS54 KBMX 280051
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
751 PM CDT Thu Apr 27 2023

ALC075-107-280101-
/O.CAN.KBMX.SV.W.0113.000000T0000Z-230428T0115Z/
Pickens AL-Lamar AL-
751 PM CDT Thu Apr 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled. However gusty 
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.

LAT...LON 3360 8827 3359 8795 3352 8794 3337 8795
      3340 8829
TIME...MOT...LOC 0048Z 275DEG 26KT 3349 8809 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:08 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 27, 7:08 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
708 PM CDT Thu Apr 27 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday)
Issued at 1233 PM CDT THU APR 27 2023

So far, a large majority of convection has remained across South
Alabama moving eastward along the Gulf Coast while mostly light to
moderate rainfall affected Central Alabama with a couple elevated
thunderstorms. The rain and cloud cover has stabilized the boundary
layer airmass and disrupted temperature trends which have been
needing routine adjustments throughout the morning. Most spots are
still in the upper 50s or 60s as of this writing. We're seeing a
break in the activity across west Central Alabama which short term
models seem to have a good handle on. This could allow for some
surface heating, especially if the sun is able to make any
appearances through the cloud deck, but it also seems that any risk
for severe weather has diminished for at least the next several
hours as the more organized activity will stay south of the area.

The upper-level shortwave will pass across the Ozarks this evening
as the surface low lifts from the Lower MS River Valley towards
western Tennessee. Cooler air aloft, and therefore steeper lapse
rates, in addition to strong westerlies aloft will accompany the
shortwave as it moves eastward, providing a more favorable corridor
for strong storms to develop over parts of the ArkLaMiss and into
northwestern Alabama this evening as a surface front advances
eastward. Coverage will not be widespread, but isolated to
scattered thunderstorms are expected to reach the AL/MS stateline
by 6 PM. A few of these storms could be hail producers due to the
cold air aloft with an accompanying risk for damaging 60 mph
winds. Tornado potential will be limited by weak directional and
low-level shear. This activity will gradually lose intensity with
eastward extent as the storms near the I-65 corridor, so the
threat will mainly be confined to the western and northwestern
portions of the area. As storms dissipate, expect mild conditions
overnight. A few isolated showers may develop across northeastern
parts of the area tomorrow on the backside of the surface low, but
most locations will remain dry and skies will begin clearing
tomorrow afternoon. There won't be much of a temperature change
behind this system as the region will remain under deep zonal flow
with highs ranging from the mid 70s north to mid 80s south.

86/Martin

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 347 PM CDT THU APR 27 2023

By Friday night, a cold front will be located to our south, with its
associated surface low and upper level shortwave rotating northward
through the Ohio River Valley. Over the Great Lakes, this system
will merge with an approaching trough moving through the Plains.
Locally, a brief rain-free period is expected for Central Alabama
Friday night through Saturday morning. Lows Saturday morning will be
in the 50s

The approaching trough will split, with a closed low forming over
the southern Plains by Saturday morning and a surface low
strengthening along the northwestern Gulf Coast. A lead shortwave
ahead of the closed low will result in widespread convection along
the Gulf Coast Saturday morning. This activity lifts northeastward
and across southeast Central Alabama during the afternoon. Given
peak heating and upper level forcing, a couple strong to severe
storms are possible. Will keep a marginal area highlighted in the
south. As this area of storms pushes into Georgia, another
cluster of storms associated with the closed upper low will spread
into west Central Alabama Saturday night. Models agree on taking
the upper low across the area Saturday night, with steep lapse
rates and cold temperatures aloft supportive of isolated
thunderstorms. Drier air arrives Sunday afternoon.

Longwave troughing remains across the eastern CONUS for much of the
week. Northwesterly flow aloft keeps temperatures cool. A shortwave
within that flow crosses the area Monday night, but with a lack of
moisture will maintain a dry forecast. Next chance of rain arrives
by the end of the work week.

14

&&

.AVIATION...
(00Z TAFS)
Issued at 652 PM CDT THU APR 27 2023

Another round of TSRA will be possible with broken cells moving
into C AL from MS this evening. The storms should begin to
decrease in intensity after sunset. Just have a shower mention
for the TAFs except for MGM/TOI. Rain chances are too low to
mention in TAFs there at this time for tonight. Some lingering
light showers are possible in spots during the day Friday but
again are too low to mention in any of the TAFs. MVFR then IFR
and below cigs are possible for tonight as low level moisture
will be high with this wave. Cigs should go VFR around 16-18z on
Friday with low level moisture decreases as wave moves EWD.

08

&&

.FIRE WEATHER...

Several opportunities for rain exist through the weekend. A cold
front will move through the area tonight and early Friday morning,
with scattered to numerous showers and storms expected. The best
coverage will be across the north. After a brief dry period,
another round of rain and thunderstorms is expected Saturday
through Sunday morning. 20 foot winds become westerly tomorrow,
at 5-10mph, before becoming southerly again Saturday. Minimum RH
values remain above 40 percent through Sunday. A much drier
airmass returns on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  77  51  80 /  60  20   0  30
Anniston    59  77  54  81 /  50  20   0  30
Birmingham  59  78  55  82 /  50  20   0  40
Tuscaloosa  60  78  56  81 /  60  10   0  40
Calera      61  79  57  81 /  50  10   0  40
Auburn      62  79  59  81 /  20  20   0  50
Montgomery  63  82  58  83 /  20  10   0  50
Troy        64  84  60  83 /  20  10   0  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...86/Martin
LONG TERM....14
AVIATION...08
Hazardous weather outlook, Apr 27, 2:25 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
225 PM CDT Thu Apr 27 2023

ALZ011>015-017>050-282230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
225 PM CDT Thu Apr 27 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible Thursday evening, generally for
areas northwest of Interstate 59. Threats include damaging winds,
large hail, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms are possible across southern portions of
central Alabama on Saturday. Threats include damaging winds, large
hail, and perhaps a tornado.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Thursday evening and Saturday.

In the hours before

Special weather statement, Apr 27, 7:15 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
715 PM CDT Thu Apr 27 2023

ALZ022-280100-
Pickens AL-
715 PM CDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeastern Pickens
County through 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millport, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reform, Shaw and Lubbub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.

&&

LAT...LON 3353 8816 3352 8784 3336 8784 3342 8819
TIME...MOT...LOC 0015Z 274DEG 17KT 3347 8810

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:15 PM CDTSpecial Weather StatementBMXPickens45 min
Apr 27, 7:55 PM CDTSpecial Weather StatementBMXTuscaloosa50 min
Apr 27, 8:44 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa46 min
Apr 27, 9:03 PM CDTSpecial Weather StatementBMXPickens57 min
Apr 27, 9:26 PM CDTSpecial Weather StatementBMXTuscaloosa49 min
Apr 27, 10:40 PM CDTSpecial Weather StatementBMXSumter35 min
Apr 28, 12:49 AM CDTSpecial Weather StatementBMXWinston41 min
Apr 28, 2:06 AM CDTSpecial Weather StatementBMXMarshall24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.